Format

Send to

Choose Destination
Am Surg. 1983 Nov;49(11):576-8.

Gentamicin-induced hypomagnesemia.

Abstract

There have been several case reports of hypomagnesemia associated with gentamicin therapy. A cause and effect relationship between gentamicin and hypomagnesemia has been difficult to establish in these cases due to: 1) large doses of gentamicin; 2) concomitant administration of other antibiotics and cytotoxic agents; 3) failure to monitor drug levels; and 4) poor oral intake. To test for a direct cause and effect relationship and to determine the frequency of gentamicin-induced hypomagnesemia, we administered the drug for 10 days to six healthy, well-fed, subhuman primates. Five of the six animals developed a mean decrease in serum magnesium of 0.34 mg/dl (P = 0.03) after 10 days of therapy. Four of the five had levels in the frankly hypomagnesemic range (less than 1.4 mg/dl). Urine magnesium values were inappropriately elevated in relation to serum magnesium concentrations. It is concluded that gentamicin-induced hypomagnesemia may occur more commonly than has been previously appreciated. Serial monitoring of serum magnesium in patients receiving gentamicin is recommended.

PMID:
6638694
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center